An overdose from any opiate is possible, especially when mixed with any other substance, like alcohol, barbiturates, or benzodiazepines (Ativan, Xanax, Klonopin, etc.), but the combination of fentanyl and heroin has completely changed the game. With the recent and widespread development of clandestine and illicit laboratories that manufacture and export fentanyl and carfentanil in China, Mexico, and other places, opiate overdoses are more common than ever. Fentanyl is an extremely potent opiate and is 50 – 100 times more potent than morphine (the active metabolite of heroin).
Even Non-Users are At-Risk
In fact, fentanyl is so potent that even getting it on the skin, the mouth, or inhaling the powder can lead to a possible lethal overdose – even at doses as small as 0.25 milligrams (equivalent to 4 grains of salt). First responders, friends and family members, and others who are not opiate abusers have also succumbed to fatal overdoses in this manner. When dealing with any unknown substance, it is best to call first responders, who have now been trained on how to protect themselves, to discard the substance in a formal, and proper manner.
Fentanyl and Heroin: Both Cheap and Deadly
Fentanyl is very cheap to manufacture, in fact, it is even less costly than manufacturing heroin. Furthermore, due to its potency, it can be transported in lesser quantities than heroin, which makes it easier to illegal traffic across state and national borders. Because of its low cost and its potency, fentanyl is now routinely mixed with heroin. Most heroin abusers don’t perceive themselves as fentanyl addicts. However, any heroin user is likely to come into contact with fentanyl at some point during their substance abuse history.
The Dangers of Unknown Potency
To complicate matters, because illicit fentanyl is made in laboratories that are uncontrolled, the relative potency of any given batch of fentanyl is extremely variable. Moreover, the end user may not be aware that fentanyl has been mixed with the heroin or what the ratio is of the fentanyl and heroin mixture. Therefore, each batch that a heroin addict purchases will have different potencies, especially when purchased from different distributors. The potency of fentanyl, along with the heroin user not knowing what they are using, is leading to an ever-increasing risk of overdose and death.
Source: NY Times
Frequent Usage Has Toxic Consequences
In fact, fentanyl is so potent that even getting it on the skin, the mouth, or inhaling the powder can lead to an acute overdose – even at doses as small as 0.25 milligrams. First responders, friends and family members, and others who are not opiate abusers have also succumbed to fatal overdoses in this manner. When dealing with any unknown substance, it is best to call first responders, who have now been trained on how to protect themselves, to discard the substance in a formal, and proper manner.
Fentanyl and Heroin Addiction and Withdrawal
Prolonged use of either heroin or fentanyl can lead to rapid addiction and opiate withdrawal when the substance use is stopped. It is the extremely painful withdrawal from fentanyl and heroin, as much as the high they produce, that perpetuates the continued use of these substances. Withdrawal from fentanyl starts more rapidly upon cessation of use than does heroin. Fentanyl withdrawal is shorter, but more intense than the withdrawal from heroin. However each of these drugs has the same symptoms of withdrawal that are common to all opiates, such as: muscle cramping, cravings, nausea, vomiting, diarrhea, sweating, insomnia, agitation, mood swings and others.
A Former Addict’s Description of “Cold Turkey” Withdrawal
It feels like the worst flu you ever had, the sickest you’ve ever been, times suicidal thoughts and complete and total confidence that you are never, ever, ever going to feel better. It feels like the day your wife left and your kitten died and there were no more rainbows anywhere and never will be again. 
Fentanyl and Heroin Detox
A medical opiate detox is generally required for those who have become addicted to fentanyl and/or heroin. This provides medical stability, alleviates or reduces withdrawal symptoms and allows the user to stop using the substance due to a reduction in cravings. With medical supervision, “cold turkey” detox from fentanyl and heroin almost always fails, as the painful symptoms cause the individual to return to their drug use. In addition, a number of related medical problems can occur during detox – particularly among those whose overall health has been damaged by years of chronic opiate abuse – that can cause permanent damage or even death without medical assistance.
The Rash of Overdoses from Fentanyl and Heroin
By all accounts, it appears that fentanyl has become a common opiate of abuse and is continuing to increase in the U.S. In fact, deaths from opiate overdose have skyrocketed during the “fentanyl era” due to its unpredictable potency. This has caused many law enforcement and health officials to be issued tools to enable them to reverse overdoses quickly “in the field.” The treatment for overdose from fentanyl and heroin is the same; Narcan (an opiate reversal agent – naloxone) is given, along with other supportive measures. However, due to the potency of fentanyl, sometimes even these powerful overdose-reversing tools are not enough to rescue addicts from their dangerous mistakes.
Get Help Now
If you or a loved one is addicted to heroin, it is very likely that they are also using fentanyl. The use of this deadly combination must be stopped in its tracks. Behavioral Wellness and Recovery’s staff is well-versed in the treatment of opiate addiction, and we are here to help. Rather than continuing to put your life and the lives of those around you at risk, get help now. If you are suffering from an opiate addiction, especially one to fentanyl and heroin, please call our addiction specialists today. They are available 24-hours, 7 days a week for help and guidance on how to seek appropriate treatment. Our addiction specialists can be reached at 800-683-4457. Don’t wait until it’s too late.